Iowa, 2007

Flash Flooding and Hail in Iowa, August 22, 2007

August 22, 2007 · NWS FSD · 7 events in 2 counties and zones

Thunderstorms produced large hail and flash flood producing heavy rain from near Sioux City to Storm Lake in northwest Iowa during the morning of August 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail and flash flood producing heavy rain from near Sioux City to Storm Lake in northwest Iowa during the morning of August 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 22, 2:30 AM CST, 4 hours 54 minutes earlier.

Area forecast discussion, Aug 22, 2:30 AM CST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 AM CDT WED AUG 22 2007

.DISCUSSION...
LOOKS LIKE ANOTHER ROUND OF TSTMS WILL GET GOING THIS MRNG...SLWLY
AT FIRST BUT MORE STGLY BY THIS AFTN. WDSPRD ACTVTY SE TO SCT NW
LOOKS GOOD FOR TNGT. WHILE MODELS HAVE BEEN KNOWN TO BE TOO FAR N AT
TIMES IN RAINFALL POTENTL...AND CERTAINLY SOME OF THE SMALL SCALE
MAX CAN BE SUSPECT...THINK HERE THAT THEY ARE GNLY ON THE RIGH
TRACK. APPCHG SHRTWV SHUD GIVE A DECENT PUSH NWD TO LIFT BY LATE TDA
AND TNGT. COMBINE THAT WITH OBVIOUSLY HI MOISTURE CONTENT AND
STEADILY INCREASING INSTBLTY PUSHING NWD AHD OF SHRTWV...THE DOSWELL
STYLE INGREDIENTS FOR HVY RAIN SEEM THERE FOR SERN PART OF FCST
AREA. THINK QPF GUIDNCE MAY BE A LTL TO OFAR S THO WILL CONCEDE THAT
FCST AND POTENTIAL ARE A LTL BIT DIFFRNT ANIMALS. FLASH FLOOD WATCH
AREA WILL COVER MAINLY SOAKED AREAS WHERE THE HEAVIEST RAIN IS
EXPECTED. THAT IS MOST OF NWRN IA INTO SERN PART OF SWRN MN...WWD
ALG MO RVR TO BON HOMME CO WHICH WAS HIT YSTDY BE HVY RAIN. FSD AREA
CUD HAVE BEEN INCLUDED BUT WILL HOLD OFF FOR NOW AS WE HAVE BEEN
MISSING OUT ON THE WORST.

TIMING OF ACTVTY IN A LTL QSTN. CURRENTLY THINKING STORMS WILL
INCREASE STEADILY ALONG AND N OF MO RVR DURG TDA AND PUSH SLWLY
N/NE. ACTVTY SHUD BCM WDSPRD SERN PART OF FCST AREA THIS EVE AND
CONT THRU TNGT. GREATEST POTENTIAL FOR THE WORST SOAKED ERN ZNS FROM
MWM SWD TO AND S OF SPW SHUD BE MAINLY LATE TNGT...ESPLY NRN PART OF
THIS AREA. IF THE DECENT HVY RAIN DVLPS THERE IS A POTENTIAL FOR A
LOT MORE THAN A LTL BIT OF WATER OVER ROADS.

WIL LKEEP THE SLOW TAILING OFF OF ACTVTY THU FOR NOW...THO IF SHRTWV
STRENGTHENS ENUF THERE CUD BE A QUICKER DCRS. ANOTHER SHOT PSDBLY
LATE THU NGT AND FRI. WHILE OUR CURRENT FCST MAY BE UNDERDOING THIS
A LTL...AGAIN FCST AND POTENTIAL ARE NOT THE SAME SO WILL KEEP
CURRENT FCST FOR NOW...GOING WITH MENTN JUST IN THE SRN FCST AREA
AND KEEPING MENTION TO CHC AT MOST. PASSAGE OF THIS SYS SHUD LEAD TO
A DRY WEEKEND AS WE HAVE IN FCST FOR NOW SO WILL NOT CHANGE. NO
CHANGE ALSO IN WARMUP SUN AND MON WITH CHC TSTMS TUE, GFS SUGGESTS
THINGS CUD MOVE A LTL FASTER WITH A BETETR COOLDOWN BY END OF
PD...BUT MODELS SOLNS THAT FAR AHD ARE LIKELY TO BE CHANGING BACK
AND FORTH A FEW TIMES.

ON TEMPS...ABV MENTION WARMUP IS IN REFERENCE/COMPARISON TO TEMPS
ESPLY HIGHS GOING FAIRLY COOL FOR A FEW DAYS...FIRST DUE TO CLDS AND
PCN THREAT THEN TO ACTUAL COOLER AIR MOBING IN LATER THIS WEEK.

&&

.AVIATION...
VISIBILITIES ARE HAMPERED SOME THIS MORNING WITH LIGHT SURFACE FLOW
AND LINGERING MOISTURE NEAR THE SURFACE.  EXPECT MUCH OF THE FOG TO
BE CONFINED TO AREAS ALONG AND EAST OF THE JAMES RIVER VALLEY.
WIDESPREAD MVFR VISIBILITIES WITH LOCALIZED IFR CONDITIONS ARE
EXPECTED TO IMPROVE AFTER 13Z THIS MORNING. A STATIONARY BOUNDARY
EXTENDING FROM NORTHEASTERN NEBRASKA INTO NORTH CENTRAL IOWA WILL
BECOME THE FOCUS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS.  THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING AREAS OF HEAVY RAINFALL
THIS AFTERNOON INTO THIS EVENING

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH THURSDAY
     MORNING FOR IAZ002-003-012>014-020>022-031-032.

MN...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH
     THURSDAY MORNING FOR MNZ080-081-089-090.

NE...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH THURSDAY
     MORNING FOR NEZ013-014.

SD...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH THURSDAY
     MORNING FOR SDZ068-069.

   FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH THURSDAY
   MORNING FOR SDZ070-071.

&&

WILLIAMS/BT
Hazardous weather outlook, Aug 22, 4:35 AM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
535 AM CDT WED AUG 22 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
535 AM CDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT...MAINLY ALONG AND SOUTH OF INTERSTATE 90. HAIL TO GOLF
BALL SIZE AND DAMAGING WIND GUSTS TO 70 MPH WILL BE THE MAIN
THREAT. ISOLATED TORNADOES ARE POSSIBLE OVER THE FAR SOUTHEASTERN
PART OF THE AREA...INCLUDING SIOUX CITY AND STORM LAKE IOWA.

FLOODING...
THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL HAVE THE POTENTIAL
TO PRODUCE RAINFALL RATES OF 1 TO 2 INCHES PER HOUR...WITH THE
HEAVIEST RAIN POTENTIAL SOUTHEAST OF A WORTHINGTON MINNESOTA TO
SPRINGFIELD SOUTH DAKOTA LINE. BECAUSE THE GROUND IS ALREADY
SATURATED... ADDITIONAL FLASH FLOODING WILL BE LIKELY WITH ANY
HEAVY RAINFALL. THE HEAVY RAIN MAY AGGRAVATE CURRENT FLOODING ON
THE LITTLE SIOUX RIVER NEAR MILFORD IOWA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE STORMS THURSDAY DURING THE DAY
IN PART OF NORTHWEST IOWA FROM SIOUX CITY TO SPENCER AND
SOUTHEAST. OTHERWISE...NON SEVERE THUNDERSTORMS ARE EXPECTED TO
DECREASE FROM THE NORTHWEST THURSDAY. A FEW THUNDERSTORMS MAY
LINGER THURSDAY NIGHT AND FRIDAY ALONG AND SOUTH OF INTERSTATE
90.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 12 NOON

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Aug 22, 6:09 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
709 AM CDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             1 S LAKE ANDES          43.14N 98.54W
08/21/2007  E0.88 INCH       CHARLES MIX        SD   LAW ENFORCEMENT

            HAIL REPORT WAS 1.5 MILES SOUTH OF LAKE ANDES

0535 PM     HAIL             6 S ARMOUR              43.23N 98.34W
08/21/2007  E0.88 INCH       CHARLES MIX        SD   LAW ENFORCEMENT

0540 PM     HAIL             WAGNER                  43.08N 98.30W
08/21/2007  E1.00 INCH       CHARLES MIX        SD   TRAINED SPOTTER

0542 PM     HAIL             1 W WAGNER              43.08N 98.32W
08/21/2007  E1.75 INCH       CHARLES MIX        SD   LAW ENFORCEMENT

0546 PM     HAIL             WAGNER                  43.08N 98.30W
08/21/2007  E2.50 INCH       CHARLES MIX        SD   LAW ENFORCEMENT

0555 PM     HAIL             DANTE                   43.04N 98.19W
08/21/2007  E2.75 INCH       CHARLES MIX        SD   PUBLIC

0559 PM     HAIL             AVON                    43.01N 98.06W
08/21/2007  E1.75 INCH       BON HOMME          SD   PUBLIC

0600 PM     HAIL             1 S DANTE               43.03N 98.19W
08/21/2007  E4.25 INCH       CHARLES MIX        SD   TRAINED SPOTTER

            BROKEN WINDOWS IN SPOTTERS CAR.

0603 PM     HAIL             4 NW DELMONT            43.31N 98.22W
08/21/2007  E1.00 INCH       DOUGLAS            SD   TRAINED SPOTTER

0610 PM     HAIL             DANTE                   43.04N 98.19W
08/21/2007  E4.25 INCH       CHARLES MIX        SD   TRAINED SPOTTER

            FEW HAILSTONES LARGER THAN SOFTBALLS BUT EXACT SIZE
            UNKNOWN.

0613 PM     HAIL             9 NE ARMOUR             43.41N 98.22W
08/21/2007  E1.75 INCH       DOUGLAS            SD   TRAINED SPOTTER

0622 PM     HAIL             16 W TYNDALL            42.99N 98.18W
08/21/2007  E1.00 INCH       CHARLES MIX        SD   PUBLIC

            WIND GUSTS TO 50 MPH ACCOMPANIED THE HAIL.

0640 PM     HAIL             5 E MARTY               42.99N 98.33W
08/21/2007  E0.88 INCH       CHARLES MIX        SD   PUBLIC

0729 PM     HAIL             8 W YANKTON             42.89N 97.55W
08/21/2007  E1.75 INCH       YANKTON            SD   LAW ENFORCEMENT

0731 PM     HAIL             YANKTON                 42.89N 97.39W
08/21/2007  E0.88 INCH       YANKTON            SD   TRAINED SPOTTER

0740 PM     HAIL             YANKTON                 42.89N 97.39W
08/21/2007  E0.25 INCH       YANKTON            SD   AMATEUR RADIO

            PEA SIZE HAIL IN YANTON FOR 10 MINUTES.

0749 PM     HAIL             1 W GAYVILLE            42.89N 97.19W
08/21/2007  E1.00 INCH       YANKTON            SD   EMERGENCY MNGR

0805 PM     HAIL             1 E SIOUX CITY          42.50N 96.37W
08/21/2007  E0.75 INCH       WOODBURY           IA   EMERGENCY MNGR

            SOFT HAIL.

0815 PM     HAIL             3 S VERMILLION          42.74N 96.93W
08/21/2007  E1.00 INCH       CLAY               SD   LAW ENFORCEMENT

0830 PM     FLASH FLOOD      MERIDEN                 42.79N 95.63W
08/21/2007                   CHEROKEE           IA   TRAINED SPOTTER

            4.5 INCHES OF RAIN IS SHORT AMOUNT OF TIME...DITCHES FULL
            AROUND MERIDEN. ALSO STEET FLOODING AND SEWERS BACKING UP
            IN CHEROKEE.

1005 PM     HAIL             WASHTA                  42.58N 95.72W
08/21/2007  E0.88 INCH       CHEROKEE           IA   LAW ENFORCEMENT

1250 AM     HAIL             WEBB                    42.95N 95.01W
08/22/2007  E1.00 INCH       CLAY               IA   TRAINED SPOTTER

&&

DMORIN

The radar

The Omaha radar (KOAX), 120 km away, was scanning. The volume nearest the first event began at 13:24 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 flash flood. Local standard time, as filed.

Hail, Woodbury

When
August 22, 7:24 AM CST
Where
Woodbury County, Sergeant Bluff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.400, -96.350

Flash Flood, Woodbury

When
August 22, 7:45 AM CST to 11:00 AM CST
Where
Woodbury County, Sergeant Bluff
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.400, -96.350

Heavy rain caused flash flooding of streets, yards, and ditches.

Hail, Woodbury

When
August 22, 8:20 AM CST
Where
Woodbury County, Correctionville
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
42.480, -95.800

Large hail dented vehicles. The amount of damage was not known.

Hail, Woodbury

When
August 22, 8:20 AM CST
Where
Woodbury County, 2 mi SW of Correctionville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.460, -95.828

Large hail covered the ground.

Hail, Woodbury

When
August 22, 8:25 AM CST
Where
Woodbury County, Anthon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.400, -95.870

Hail, Woodbury

When
August 22, 8:25 AM CST
Where
Woodbury County, 7 mi S of Correctionville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.379, -95.800

Flash Flood, Buena Vista

When
August 22, 10:25 AM CST to 12:15 PM CST
Where
Buena Vista County, Storm Lake
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.650, -95.200

Heavy rain caused flooding of numerous streets in the town of Storm Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55743, 55744, 55746, 55747, 55748, 55750, 55751.